Total amount: € 0,00
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,236
Online ISSN 1827-1669
Shulman M. 1, Jennifer Njoku I. 1, Manu P. 1-4
1 Zucker Hillside Hospital, Glen Oaks, NY, USA;
2 Hofstra North Shore, LIJ School of Medicine, Hempstead, NY, USA;
3 Albert Einstein College of Medicine, Bronx, NY, United States;
4 Transilvania University, Brasov, Romania
Aim: The association between antipsychotic medication and increased risk for deep vein thrombosis and pulmonary embolism has been reported since soon after the introduction of first-generation antipsychotic drugs in the 1950s. The causality of this association, its risk factors, and its implications for clinical practice have not been fully elucidated. We undertook a systematic literature review to evaluate the evidence for an association between antipsychotic medication and venous thromboembolic events and to identify risk factors for these adverse effects.
Methods: MEDLINE search for the 1990-2012 interval, followed by a manual review of identified publication for relavent cohort and case studies involving antipsychotic medication and thromboembolic events
Results: Data regarding antipsychotic-related thromboembolic events have been presented in five autopsy series, three cohort studies, eight case-control and nine case series, and 13 individual case reports. Nine studies provided odds-ratios for thrombotic risk for all antipsychotic medications. There was substantial evidence-based agreement that antipsychotic drugs increase the risk of venous thromboembolic events. The average reported odds ratio was 3.51, compared with patients not receiving these drugs. The database identified a total of 438 reported of venous thromboembolic events with clozapine, nearly double the next most commonly reported medications risperidone (283) and olanzapine (241). The factors that increased risk were use of second-generation antipsychotics, low potency antipsychotics, antipsychotic polytherapy. Data also suggested a dose-dependent increase in the risk of thromobtic complications.
Conclusion: The risk factors for antipsychotic-related thrombolembolic events include recently started antipsychotic therapy (within the past 3 or 12 months), higher doses of drug, concomitant multiple antipsychotic therapy, intravenous or intramuscular administration of drug, and use of second-generation antipsychotics, particularly clozapine.